Pulmonary Embolism due to Heparin-Induced Thrombocytopenia (HIT): A Case Report of an 11-year-old Child Undergoing Scoliosis Surgery and Literature Review
Florence Müller, Guillaume Boudard and Pierre Journeau*
Department of Paediatric Orthopaedic Surgery, University Hospital Centre, Children’s Hospital, Vandoeuvre le`s Nancy, France
- Corresponding Author:
- Dr. Pierre Journeau
Department of Paediatric Orthopaedic Surgery
University Hospital Centre, Children’s Hospital
Vandoeuvre le`s Nancy, France
E-mail: [email protected]
Received Date: April 18, 2017; Accepted Date: May 09, 2017; Published Date: May 12, 2017
Citation: Müller F, Boudard G, Journeau P (2017) Pulmonary Embolism due to Heparin-Induced Thrombocytopenia (HIT): A Case Report of an 11-year-old Child Undergoing Scoliosis Surgery and Literature Review. J Hematol Thrombo Dis 6:269. doi:10.4172/2329-8790.1000269
Copyright: © 2017 Journeau P. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Thromboembolic events are rare in children even during conditions at risk of thrombosis like surgeries. Unlike adults, thromboprophylaxy in prepubescent children is not well established and preventive anticoagulation is usually given on a case by case basis.
Methods: We report the case of an 11-year-old prepubescent boy suffering from a scoliosis refractory to braces, on which a spinal distraction without fusion was carried out. Prophylactic treatment with low molecular weight heparin (LMWH) was started on day 2 after surgery.
Results: LMWH treatment was stopped on day 10 due to a thrombocytopenia. On day 14, a distal pulmonary embolism was detected on chest angioscan. HemosIL HIT-Ab (IL) and ELISA (enzyme-linked immunosorbent assay) Asserachrom HPIA (Stago) showed positive results. After consultative discussion with the hematology and vascular surgery teams, the diagnosis of heparin-induced thrombocytopenia (HIT) was considered. A curative nonheparinic intra-venous (IV) anticoagulation treatment (Danaparoid sodium, Orgaran, Msd, France) was administrated for one month in addition to IV hydration and compression stockings. Eight day later, the pulmonary artery thrombosis completely resolved. No further complication occurred.
Conclusions: We emphasize the difficulty of deciding whether a prepubescent child has to be prophylactically covered with an anticoagulant in situations of increased thrombosis risks knowing that serious adverse reactions to anticoagulant can occur. HIT is a well-known complication of heparin therapy in adults but it is less documented in children. Potential risk of HIT should be kept in mind during heparin treatment and patients should be closely followed clinically and biologically.